STUDY: POSSIBLE CONNECTION BETWEEN ANTIBIOTIC USE AND ASTHMA IN CHILDREN

A A

Children who are given antibiotics during their first year of life may have an increased risk of developing asthma, according to a study conducted by the University of British Columbia and published in the journal Chest. Evidence from the study did not show, however, that the antibiotics directly caused the respiratory condition, researchers reported.

In an analysis of seven studies involving more than 12,000 children, researchers found that those who had been treated with antibiotics before age 1 were more than twice as likely to have asthma in later years. This risk was higher in children who had been exposed to multiple antibiotic treatments; the study results showed a 16 percent increase in asthma for each course of antibiotics taken.

Carlo Marra, an assistant professor of pharmaceutical science at the university and co-principal investigator for the study, commented that the association between antibiotics and asthma is "certainly possible." He added, however, that "you have to be careful not to over-interpret the findings This is more evidence that there are potential adverse events associated with [antibiotics], asthma being one of them."

Researchers have theorized that the prevalence of asthma in antibiotic-treated children may involve what has been termed the "hygiene hypothesis" -- namely, that the over-use of antibiotics causes children to have too little exposure to microbes, which can facilitate the onset of asthma.